Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 18, 2020, 1:19 AM CDT for 5 counties in Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 1:19 AM CDT (06:19 UTC)
- Expired
- Jul 18, 2020, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Chisago County, MN, Hennepin County, MN, Isanti County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:10 AM CDT | TSTM WND DMG | 3 Nw Buffalo, MN | LARGE LIMB SNAPPED OFF OF COTTONWOOD TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
130
WWUS83 KMPX 180619
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 AM CDT Sat Jul 18 2020
MNZ051>053-059>063-066-068-180715-
Anoka-Washington-Isanti-Hennepin-Sherburne-McLeod-Carver-Ramsey-
Wright-Chisago-
119 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT WRIGHT...HENNEPIN...CHISAGO...
ANOKA...ISANTI...NORTHEASTERN MCLEOD...SOUTHEASTERN SHERBURNE...
NORTHWESTERN CARVER...NORTHWESTERN WASHINGTON AND NORTHERN RAMSEY
COUNTIES...
At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to near Albertville to
near Buffalo to 6 miles south of Kimball. Movement was south at 35
mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Buffalo, St. Michael, Otsego and Albertville around 125 AM CDT.
Rogers around 130 AM CDT.
Maple Grove, Corcoran, Rockford, Montrose and Cokato around 135 AM
CDT.
East Bethel and Delano around 140 AM CDT.
Medina, Watertown, Independence, Howard Lake and Stacy around 145
AM CDT.
Orono and Maple Plain around 150 AM CDT.
Forest Lake, Mound, Minnetrista, Wayzata and Winsted around 155 AM
CDT.
Minnetonka, St. Louis Park, Hopkins and Victoria around 200 AM
CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4542 9264 4505 9306 4495 9332 4481 9413
4502 9427 4530 9425 4532 9419 4530 9416
4534 9410 4542 9380 4569 9315
TIME...MOT...LOC 0618Z 342DEG 31KT 4560 9316 4527 9367 4521 9389 4521
9430
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:01 AM CDT, 18 minutes earlier.
Area forecast discussion, Jul 18, 1:01 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT Sat Jul 18 2020
.UPDATE...
Issued at 1245 AM CDT Sat Jul 18 2020
Updated for 06z Aviation Discussion below.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020
Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propagating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastward. In addition to the instability, wind fields will be
supportive of maintaining a forward propagating system as it
moves into Minnesota tonight, with 0-3 km bulk shear forecast AOA
35 kt across northern and central Minnesota. The main
question/issue is how far south activity will track. The HRRR has
been one of the more northern solutions, but has trended a bit
south with each run through the day. The NAMNest is a southern
outlier, with the various other CAMs generally falling in between.
Would initially expect things to track eastward with a bit of a
dive (and/or southward development) later this evening, with the
southern end of the strongest activity near I-94. Damaging wind
gusts will be the main concern across our area, with widespread
damaging winds a likelihood along the axis of where the primary
bowing portion of the MCS ultimately tracks.
We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.
.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020
With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jul 18 2020
Incoming storms tonight is the still the concern, and winds could
be strong to severe. Slowed down the progression of the storms
based from current radar and satellite trends and may have to
amend KRWF storms if current trends continue. Storms will exit
KEAU area after 12Z and should begin to scatter out with winds out
of the S/SSW. After that, a quiet day before more storms fire up
later Saturday afternoon ahead of and along the front.
KMSP...
Will bring in storms in around 07Z or just after. At this point
it looks like storms will sweep across MSP, with potential for
40-50 knots or more. Then another round of storms developing after
22z.
/OUTLOOK FOR KMSP/
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
Wednesday...VFR. SW win 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
MN...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for Blue Earth-Brown-Carver-Dakota-Hennepin-Le
Sueur-Martin-McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-
Scott-Sibley-Waseca-Watonwan.
Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for Anoka-Chippewa-Chisago-Faribault-Freeborn-Goodhue-
Isanti-Kandiyohi-Lac Qui Parle-Meeker-Sherburne-Steele-
Washington-Wright-Yellow Medicine.
&&
SHORT TERM...
LONG TERM...
AVIATION...BPHHazardous weather outlook, Jul 17, 8:58 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 858 PM CDT Fri Jul 17 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 858 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Damaging winds are the concern tonight as a line of severe thunderstorms in North Dakota and northwest Minnesota move southeast, reaching southern Minnesota and western Wisconsin by sunrise. Heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat and humidity will increase Saturday, after any morning cloud cover departs. Afternoon heat indices of 95 to 105 degrees are expected in most areas, with heat index values up to 110 degrees possible across southern Minnesota. Thunderstorms are expected to develop again late Saturday afternoon into Saturday night. A risk for severe weather and heavy rainfall will again be possible across the entire area. There is a small chance for thunderstorms Monday, and a batter chance for storms, including severe weather, on Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed overnight and again late Saturday.
In the hours before
Local storm report, Jul 17, 11:40 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG STARBUCK 45.62N 95.53W
07/17/2020 POPE MN LAW ENFORCEMENT
NUMEROUS 3 AND 4 INCH BRANCHES DOWN.
&&
TDKLocal storm report, Jul 17, 11:57 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG 4 W CYRUS 45.62N 95.82W
07/17/2020 STEVENS MN PUBLIC
TREE DOWN ACROSS HIGHWAY.
&&
TDKSpecial weather statement, Jul 18, 12:13 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Sat Jul 18 2020
MNZ044-045-180615-
Mille Lacs-Kanabec-
1213 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT KANABEC AND NORTHERN MILLE LACS
COUNTIES...
At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mcgrath to 8 miles
southwest of Onamia. Movement was southeast at 20 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Milaca around 110 AM CDT.
Foreston around 115 AM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4598 9306 4598 9313 4594 9314 4571 9377
4598 9377 4598 9381 4607 9380 4615 9343
4616 9323 4615 9306
TIME...MOT...LOC 0513Z 329DEG 16KT 4624 9313 4600 9380
BORGHOFFSpecial weather statement, Jul 18, 12:32 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Sat Jul 18 2020
MNZ047-048-054>056-180615-
Chippewa-Stevens-Pope-Lac Qui Parle-Swift-
1232 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...SOUTHERN POPE...
NORTHERN CHIPPEWA...SOUTHEASTERN STEVENS AND SWIFT COUNTIES...
At 1231 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Odessa to near Hancock to near
Brooten. Movement was southeast at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Brooten around 1240 AM CDT.
Lake Hassel around 1245 AM CDT.
Benson around 1250 AM CDT.
Madison around 100 AM CDT.
Dawson and Murdock around 110 AM CDT.
Kerkhoven around 115 AM CDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4527 9645 4525 9629 4522 9627 4518 9610
4540 9612 4555 9571 4558 9516 4556 9513
4542 9513 4541 9525 4515 9525 4481 9645
TIME...MOT...LOC 0531Z 326DEG 35KT 4523 9641 4551 9567 4553 9521
BORGHOFFLocal storm report, Jul 18, 1:05 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 5 S MARIETTA 44.94N 96.42W
07/18/2020 M68 MPH LAC QUI PARLE MN MESONET
MNDOT RWIS ALONG HIGHWAY 212.
&&
TDKSpecial weather statement, Jul 18, 1:19 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 AM CDT Sat Jul 18 2020
MNZ051>053-059>063-066-068-180715-
Anoka-Washington-Isanti-Hennepin-Sherburne-McLeod-Carver-Ramsey-
Wright-Chisago-
119 AM CDT Sat Jul 18 2020
...A LINE OF STORMS WILL AFFECT WRIGHT...HENNEPIN...CHISAGO...
ANOKA...ISANTI...NORTHEASTERN MCLEOD...SOUTHEASTERN SHERBURNE...
NORTHWESTERN CARVER...NORTHWESTERN WASHINGTON AND NORTHERN RAMSEY
COUNTIES...
At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to near Albertville to
near Buffalo to 6 miles south of Kimball. Movement was south at 35
mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Buffalo, St. Michael, Otsego and Albertville around 125 AM CDT.
Rogers around 130 AM CDT.
Maple Grove, Corcoran, Rockford, Montrose and Cokato around 135 AM
CDT.
East Bethel and Delano around 140 AM CDT.
Medina, Watertown, Independence, Howard Lake and Stacy around 145
AM CDT.
Orono and Maple Plain around 150 AM CDT.
Forest Lake, Mound, Minnetrista, Wayzata and Winsted around 155 AM
CDT.
Minnetonka, St. Louis Park, Hopkins and Victoria around 200 AM
CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4542 9264 4505 9306 4495 9332 4481 9413
4502 9427 4530 9425 4532 9419 4530 9416
4534 9410 4542 9380 4569 9315
TIME...MOT...LOC 0618Z 342DEG 31KT 4560 9316 4527 9367 4521 9389 4521
9430
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:08 PM CDT | Special Weather Statement | MPX | Douglas | 67 min |
| Jul 17, 9:22 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 53 min |
| Jul 17, 10:13 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 62 min |
| Jul 17, 10:16 PM CDT | Tornado Warning | MPX | Morrison, Todd | 44 min |
| Jul 17, 10:20 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 55 min |
| Jul 17, 10:54 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 66 min |
| Jul 17, 10:58 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison, Stearns, Todd | 77 min |
| Jul 17, 11:51 PM CDT | Tornado Warning | MPX | Pope, Stearns, Swift | 28 min |
| Jul 17, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Kandiyohi, Morrison, Stearns | 77 min |
| Jul 18, 12:13 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 62 min |
| Jul 18, 12:26 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Meeker, Mille Lacs, Sherburne, Stearns and 1 more | 49 min |
| Jul 18, 12:32 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 43 min |
| Jul 18, 12:44 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine | 61 min |
| Jul 18, 1:03 AM CDT | Tornado Warning | MPX | Chisago, Isanti, Kanabec | 27 min |
| Jul 18, 1:16 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 44 min |
| Jul 18, 1:38 AM CDT | Special Weather Statement | MPX | McLeod, Meeker, Redwood, Renville | 52 min |
| Jul 18, 3:03 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott, Washington | 42 min |
| Jul 18, 3:43 AM CDT | Special Weather Statement | MPX | Goodhue, Rice | 32 min |
| Jul 18, 4:06 AM CDT | Special Weather Statement | MPX | Watonwan | 39 min |
| Jul 18, 5:09 AM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 66 min |
| Jul 18, 5:00 PM CDT | Special Weather Statement | MPX | Anoka | 30 min |
| Jul 18, 5:23 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 52 min |
| Jul 18, 5:48 PM CDT | Tornado Warning | MPX | Anoka | 42 min |
| Jul 18, 6:07 PM CDT | Tornado Warning | MPX | Washington | 38 min |
| Jul 18, 1:36 AM CDT | Special Weather Statement | MPX | Polk | 39 min |
| Jul 18, 3:44 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 46 min |
| Jul 18, 4:15 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 29 min |
| Jul 18, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 34 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.